Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 27, 2009, 6:49 AM CST for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2009, 6:49 AM CST (12:49 UTC)
- Expired
- Feb 27, 2009, 9:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Calhoun County, MS, Chickasaw County, MS, Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 7:00 AM CST | FLASH FLOOD | Pittsboro, MS | WATER COVERING HIGHWAY 9 BETWEEN PITTSBORO AND CALHOUN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 271249
FFWMEG
MSC013-017-135-161-271545-
/O.NEW.KMEG.FF.W.0001.090227T1249Z-090227T1545Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CST FRI FEB 27 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 945 AM CST
* AT 647 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. 3 TO 5 INCHES OF RAINFALL HAS
BEEN ESTIMATED BY WEATHER SERVICE DOPPLER RADAR ACROSS THE WARNED
AREA. ADDITIONAL HEAVY RAINFALL WILL PERSIST OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAYNES...
WEBB...WATER VALLEY...VELMA...TUTWILER...SUMNER...SCOBEY...
PITTSBORO...OKOLONA...H OULKA...ENID...COFFEEVILLE...CHARLESTON...
BRUCE AND BANNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
3408 9014 3416 9013 3419 8971 3417 8925
3408 8924 3408 8872 3381 8871 3381 8892
3374 8903 3373 8950 3387 8951 3390 8993
3383 8993 3381 9013 3373 9013 3369 9028
$$2 follow-up statements
000
WGUS74 KMEG 271417
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 AM CST FRI FEB 27 2009
MSC013-017-135-161-271545-
/O.CON.KMEG.FF.W.0001.000000T0000Z-090227T1545Z/
YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-CHICKASAW MS-
816 AM CST FRI FEB 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CST FOR
CHICKASAW...CALHOUN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
AT 816 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA. WATER
IS ALREADY COVERING PORTIONS OF HIGHWAY 9 BETWEEN PITTSBORO AND
CALHOUN CITY IN CALHOUN COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGE PAYNE
STATE PARK...WEBB...WATER VALLEY...VELMA...TUTWILER...SUMNER...
SCOBEY...PITTSBORO...PAYNES...OKOLONA...HOULKA...ENID...
COFFEEVILLE...CHARLESTON...BRUCE AND BANNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
3408 9014 3416 9013 3419 8971 3417 8925
3408 8924 3408 8872 3381 8871 3381 8892
3374 8903 3373 8950 3387 8951 3390 8993
3383 8993 3381 9013 3373 9013 3369 9028
$$000
WGUS74 KMEG 271549
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
948 AM CST FRI FEB 27 2009
MSC013-017-135-161-271558-
/O.EXP.KMEG.FF.W.0001.000000T0000Z-090227T1545Z/
YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-CHICKASAW MS-
948 AM CST FRI FEB 27 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHICKASAW...CALHOUN...
TALLAHATCHIE AND YALOBUSHA COUNTIES...
THE VERY HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED
BUT MAY REDEVELOP AND LEAD TO ADDITIONAL FLOODING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
3408 9014 3416 9013 3419 8971 3417 8925
3408 8924 3408 8872 3381 8871 3381 8892
3374 8903 3373 8950 3387 8951 3390 8993
3383 8993 3381 9013 3373 9013 3369 9028
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 6:03 AM CST, 46 minutes earlier.
Area forecast discussion, Feb 27, 6:03 AM CST, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 603 AM CST FRI FEB 27 2009 .UPDATE... UPDATED TO ADD 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 338 AM CST FRI FEB 27 2009/ DISCUSSION... A STRONG COLD FRONT EXTENDS FROM MICHIGAN TO THE MISSOURI BOOTHEEL TO NORTH TEXAS. SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE MIDSOUTH THIS MORNING ALONG AND AHEAD OF THE COLD FRONT. AN AREA OF LOW PRESSURE WAS LOCATED IN CENTRAL TEXAS ALONG THE COLD FRONT. AN ACTIVE WEATHER PATTERN IN PROGRESS MAKING THE NEXT THREE DAYS VERY INTERESTING. THE COLD FRONT WILL PROGRESS SOUTHEAST TODAY WITH THE HEAVIEST RAINFALL OCCURRING OVER NORTH MISSISSIPPI AND SOME COUNTIES IN WEST TENNESSEE. THE FRONT WILL STALL OVER N CNTRL MS LATE THIS AFTERNOON. THE AFOREMENTIONED SURFACE LOW OVER TEXAS WILL DEVELOP INTO MS AND AL OVERNIGHT. EXPECT ISENTROPIC LIFT TO PRODUCE LOCALLY HEAVY RAINFALL OVER N MS OVERNIGHT BEFORE MOVING EAST. FOCUS SHIFTS BACK WEST WHERE A STRONG SHORTWAVE...ACTUALLY A CLOSED LOW...TRANSLATES THROUGH THE CENTRAL PLAINS FRIDAY NIGHT. THIS WILL PRODUCE SOME WINTRY PRECIP FOR MUCH OF THE MIDSOUTH ON SATURDAY. MODELS ARE IN EXCELLENT AGREEMENT AND FORECAST SOUNDINGS SHOW RAIN TRANSITIONING TO SNOW AROUND NOON. THE TRACK OF THE CLOSED UPPER LOW HANDLED BY THE GFS...NAM AND ECMWF WILL BE WELL WEST AND SOUTH OF THE FORECAST AREA. THIS PUTS THE MIDSOUTH IN A PRIME AREA FOR SNOWFALL. AT THIS TIME...BEST GUESS WOULD BE UP TO TWO INCHES OF SNOW ACCUMULATIONS ACROSS PARTS OF THE FORECAST AREA. THIS HINGES ON THE EXACT TRACK OF THE UPPER LOW...SO SOMETHING TO WATCH IN THE NEAR FUTURE. SNOW SHOULD END EARLY SUNDAY OVER N MS. HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY. MAX TEMPERATURES WILL ONLY REACH THE LOWER TO MID 40S...SO THE COLD AIR WILL BE AROUND THROUGH THE WHOLE WEEKEND REMINDING US THAT IT IS STILL WINTER. HOWEVER TEMPERATURES WILL BEGIN TO MODERATE BACK TO NEAR NORMAL BY TUESDAY. AC && .AVIATION... 12Z TAF CYCLE COLD FRONT AS OF 12Z TAF ISSUANCE WAS LOCATED FROM HUNTINGDON TENNESSEE BACK THROUGH MEMPHIS AND INTO SOUTHEAST ARKANSAS AND WILL CONTINUE TO PUSH SOUTHEAST INTO CENTRAL MISSISSIPPI AND STALL OUT THIS AFTERNOON. KEPT MEM/MKL/JBR DRY BUT STILL HAVE MENTION OF VCSH/VCTS IN FOR TUP NEAR STALLED OUT FRONT. IFR/MVFR CONDITIONS EXPECTED TO RETURN TO MVFR/VFR CONDITIONS BY THIS AFTERNOON. RAIN CHANCES EXPECTED TO RETURN TO ALL TAF SITES MAINLY AFTER 03-06Z AS DEVELOPING SURFACE LOW MOVES INTO MISSISSIPPI TONIGHT AND RESULTING IN A RETURN OF IFR/MVFR CONDITIONS WITH NORTH WINDS AVERAGING AROUND 10-12 KTS. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 61 40 41 29 / 80 100 70 60 MKL 61 38 41 27 / 80 100 70 60 JBR 53 35 38 27 / 30 50 80 50 TUP 65 44 48 31 / 100 100 70 70 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Feb 27, 3:54 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 354 AM CST FRI FEB 27 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 354 AM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT ESPECIALLY OVER NORTH MISSISSIPPI. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE AND COULD PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH SATURDAY. RAIN WILL LIKELY CHANGE TO SNOW DURING THE AFTERNOON AND CONTINUE INTO SATURDAY NIGHT. SOME SNOW ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Feb 27, 1:29 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 129 AM CST FRI FEB 27 2009 MOZ115-TNZ001-002-270800- PEMISCOT MO-LAKE TN-OBION TN- 129 AM CST FRI FEB 27 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 45 MPH WINDS WAS LOCATED FROM 10 MILES NORTH OF TIPTONVILLE TO 5 MILES SOUTHWEST OF WARDELL AT 128 AM CST...MOVING EAST AT 42 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR REELFOOT LAKE STATE PARK AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 AM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 9:51 AM CST | Areal Flood Advisory | MEG | Tallahatchie, Yalobusha | 114 min |
| Feb 27, 11:33 AM CST | Flash Flood Warning | MEG | Tallahatchie, Yalobusha | 3 hr |
| Feb 27, 12:41 PM CST | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Monroe | 3 hr |
| Feb 27, 3:14 PM CST | Flash Flood Watch | MEG | Calhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more | 14 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.